Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 24, NWS Newport/Morehead City, NC

July 17, 2009Beaufort County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 17, 2009, 5:43 PM EDT for Beaufort County, Hyde County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 5:43 PM EDT (21:43 UTC)
Expired
Jul 17, 2009, 6:30 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 99 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 172143
TORMHX
NCC013-095-172230-
/O.NEW.KMHX.TO.W.0024.090717T2143Z-090717T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
543 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  NORTHWESTERN HYDE COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELHAVEN...
  OR 18 MILES EAST OF RIVER ROAD...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  PUNGO BY 550 PM EDT...
  LEECHVILLE BY 600 PM EDT...
  PONZER BY 605 PM EDT...
  ALLIGATOR LAKE BY 625 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3569 7629 3569 7627 3561 7630 3560 7622
      3562 7620 3552 7613 3551 7648 3554 7648
      3552 7650 3553 7659 3551 7663 3551 7674
      3560 7677 3571 7654
TIME...MOT...LOC 2143Z 248DEG 25KT 3557 7667

$$

28
3 follow-up statements
000 
WWUS52 KMHX 172200
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
600 PM EDT FRI JUL 17 2009

NCC013-095-172230-
/O.CON.KMHX.TO.W.0024.000000T0000Z-090717T2230Z/
BEAUFORT NC-HYDE NC-
600 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR HYDE AND
BEAUFORT COUNTIES...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LEECHVILLE...OR 18
MILES NORTHWEST OF SWANQUARTER...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  LEECHVILLE BY 605 PM EDT...
  PONZER BY 610 PM EDT...
  ALLIGATOR LAKE AND 8 MILES NORTHWEST OF FAIRFIELD BY 630 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3569 7628 3567 7628 3561 7630 3560 7622
      3562 7620 3552 7613 3551 7648 3554 7648
      3552 7650 3553 7659 3553 7662 3554 7667
      3563 7671 3570 7654
TIME...MOT...LOC 2200Z 259DEG 18KT 3557 7655

$$

28
000 
WWUS52 KMHX 172213
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
613 PM EDT FRI JUL 17 2009

NCC013-172223-
/O.CAN.KMHX.TO.W.0024.000000T0000Z-090717T2230Z/
BEAUFORT NC-
613 PM EDT FRI JUL 17 2009

...THE TORNADO WARNING FOR BEAUFORT COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3551 7648 3553 7648 3555 7647 3557 7649
      3558 7653 3567 7660 3569 7636 3568 7629
      3561 7630 3560 7622 3562 7620 3552 7613
TIME...MOT...LOC 2213Z 253DEG 22KT 3558 7645

$$

NCC095-172230-
/O.CON.KMHX.TO.W.0024.000000T0000Z-090717T2230Z/
HYDE NC-
613 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR HYDE
COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PONZER...OR 15
MILES NORTHWEST OF SWANQUARTER...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ALLIGATOR LAKE AND 7 MILES NORTHWEST OF FAIRFIELD BY 630 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3551 7648 3553 7648 3555 7647 3557 7649
      3558 7653 3567 7660 3569 7636 3568 7629
      3561 7630 3560 7622 3562 7620 3552 7613
TIME...MOT...LOC 2213Z 253DEG 22KT 3558 7645

$$

28
000 
WWUS52 KMHX 172225
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
625 PM EDT FRI JUL 17 2009

NCC095-172233-
/O.EXP.KMHX.TO.W.0024.000000T0000Z-090717T2230Z/
HYDE NC-
625 PM EDT FRI JUL 17 2009

...THE TORNADO WARNING FOR HYDE COUNTY WILL BE ALLOWED TO EXPIRE AT 
630 PM EDT...

THE STORM THAT PRODUCED A CONFIRMED TORNADO OVER BEAUFORT COUNTY IS 
NOW WEAKENING OVER NORTH CENTRAL HYDE COUNTY. NO ADDITIONAL TORNADO 
WARNINGS ARE ANTICIPATED FROM THIS SYSTEM IN THE IMMEDIATE FUTURE. 
HOWEVER...WE WILL CONTINUE TO MONITOR THE STORM FOR REDEVELOPMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3551 7648 3553 7648 3555 7647 3557 7649
      3558 7653 3567 7660 3569 7636 3568 7629
      3561 7630 3560 7622 3562 7620 3552 7613
TIME...MOT...LOC 2223Z 253DEG 22KT 3561 7634

$$

28

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 17, 5:37 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 17, 5:37 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST TONIGHT...THEN STALL OVER THE
REGION SATURDAY THROUGH MONDAY. HIGH PRESSURE WILL REMAIN CENTERED
OFF THE MID ATLANTIC COAST WITH A TROUGH OF LOW PRESSURE ACROSS
CENTRAL NORTH CAROLINA THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A ROBUST MID LEVEL SHORTWAVE WILL CONTINUE TO LIFT NE ACROSS THE
REGION THROUGH THIS EVENING WHILE A FRONT PUSHES TOWARD THE REGION
FROM THE NW. A VERY MOIST AIRMASS REMAINS IN PLACE WITH DEWPOINTS
IN THE 70S AND MODEST INSTABILITY WITH SFC BASES CAPES IN EXCESS
OF 2500 J/KG. CONVECTIVE ACTIVITY MAINLY FOCUSED W OF HIGHWAY 17
NEAR A PREFRONTAL TROUGH AND WILL CONTINUE LIKELY POPS ACROSS MOST
OF THE CWA BUT WILL LIMIT TO CHANCE SRN COASTAL SECTIONS THIS
EVENING. TAPER POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH LOSS OF
INSTABILITY AND FORCING LIFTING NE OF THE REGION. LIGHT TO
MODERATE SWLY FLOW TO CONTINUE THROUGH THE OVERNIGHT WITH THE
FRONT REMAINING W OF THE REGION LIMITING MIN TEMPS IN THE L/M70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE FRONT PUSHES INTO THE REGION SAT THEN STALLS ACROSS ERN NC
THROUGH THE SHORT TERM. A MORE STABLE AIRMASS MOVES INTO MOST OF
THE CWA EXCEPT COASTAL SECTIONS E OF THE FRONT. MODELS TRENDING
DRIER THROUGH THE WEEKEND AND HAVE LOWERED POPS ACROSS MOST OF THE
REGION. A LONGWAVE UPPER TROUGH CENTERED ACROSS THE MID WEST WILL
BEGIN TO LIFT NE LATE IN THE WEEKEND WITH A SERIES OF LOW PRES
LIFT NE ALONG THE FRONT BRINGING BETTER CHANCES OF PRECIP ACROSS
THE REGION. MODELS DIFFER ON TIMING OF INDIVIDUAL FEATURES AND
WILL INCREASE POPS TO CHANCE BY MON/MON NIGHT. TEMPS TO REMAIN
NEAR CLIMO THROUGH THE PERIOD WITH HIGHS IN THE U80S/L90S INLAND
TO M80S COAST AND LOWS IN THE U60S TO M70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN UPPER RIDGE BUILDS OVER THE WRN ATLANTIC AND SFC HIGH PRES
REMAIN CENTERED OFF THE MID ATLANTIC COAST AND AN INVERTED TROUGH
OVER INLAND AREAS OF THE SE STATES. SELY FLOW WILL PERSIST
BRINGING ATLANTIC MOISTURE INTO THE REGION AND WILL CONTINUE
CHANCE POPS THROUGH THE ENTIRE LONG TERM WITH TEMPS NEAR CLIMO.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCT TSTMS WILL CONTINUE INTO THE EVENING HOURS BRINGING PERIOD OF
IFR CONDITIONS AT THE TERMINALS...OTHERWISE VFR TO PREVAIL.
MODERATE SWLY FLOW WILL CONTINUE THIS EVENING...THEN LIGHT TO
CONTINUE AFTER MIDNIGHT. FOG IS OF LIMITED CONCERN ATTM BUT MAY
SEE CIGS AOB IFR DEVELOP LATE TONIGHT. A FRONT PUSHES INTO THE
REGION SAT WITH DRIER AIR MOVING IN FROM THE W.

MAINLY VFR CONDITIONS TO PREVAIL OVER THE WEEKEND WITH ISO/SCT
SHOWERS OR TSTMS...MOST LIKELY NEAR THE COAST. A DISTURBANCE WILL
ENHANCE SHOWER OR TSTMS ACTIVITY MON/MON NIGHT. MOIST ONSHORE
FLOW WILL KEEP SHOWERS CHANCES CONTINUING THROUGH NEXT WEEK.

&&

.MARINE...
WINDS ARE PICKING UOP ACROSS THE COASTAL WATERS AS THE COLD FRONT
APPROACHES. CURRENTLY SEEING WINDS NEAR 20 KT GUSTING TO 25 IN
SOME AREAS FROM OREGON INLET SOUTH. MODELS CONTINUE TO SHOW THAT
THIS IS THE AREA WHERE WINDS WILL BE 20 TO 25 KT...A MARGINAL SCA.
SEAS WILL BUILD TONIGHT QUICKLY IN THE FRESHENING SW FLOW AND
COULD SEA SEAS REACH 5 TO 7 FEET ACROSS THE CENTRAL WATERS NEAR
CAPE HATTERAS.

THERE WILL BE WEAK FORCING FOR THE FRONT MOVING INTO THE AREA AND
TRYING TO FORECAST ITS EXACT LOCATION ACROSS THE COAST WILL BE
PROBLEMEATIC. THE GFS FAVORS A MORE INLAND SETUP WHILE THE NAM PUTS
IT JUST INTO THE COASTAL WATERS.  IT WILL LIKELY WAVER BACK AND
FORTH AS WAVES OF LOW PRES DEVELOP AND MOVE ALONG IT.  THE FRONT
WILL LINGER IN THE VICINITY OF THE COAST THROUGH MONDAY...BEFORE
BEING PUSHED FURTHER INLAND BY A STRENGTHENING BERMUDA HIGH.
REGARDLESS OF THE EXACT LOCATION OF THE FRONT WINDS WILL BE LIGHT IN
ITS VICINITY AND ACROSS OUR AREA THROUGH MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ154-156.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR AMZ152-158.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...
MARINE...RSB
Hazardous weather outlook, Jul 17, 4:07 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 AM EDT FRI JUL 17 2009

NCZ029-044>047-079>081-090>094-180815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
407 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-098-103-104-180815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
407 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.

THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
SOUTH OF CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 3:33 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 PM EDT FRI JUL 17 2009

NCZ029-044-045-079-080-091-093-172030-
LENOIR-GREENE-WASHINGTON-MARTIN-PITT-BEAUFORT-CRAVEN-
333 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT...
MARTIN...WASHINGTON...GREENE AND LENOIR COUNTIES UNTIL 430 PM EDT...

AT 332 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES WEST OF
FARMVILLE TO 22 MILES SOUTH OF RIVER ROAD...OR FROM 12 MILES NORTH OF
GOLDSBORO TO 5 MILES NORTH OF NEW BERN...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT 350 PM EDT...FARMVILLE
AT 355 PM EDT...WINTERVILLE AT 400 PM EDT...RIVER ROAD AT 410 PM
EDT...WASHINGTON AT 415 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE GREENVILLE.

WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL...AND OCCASIONAL LIGHTNING
CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28
Local storm report, Jul 17, 4:28 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     5 NNE OLD FORD          35.71N 77.04W
07/17/2009                   MARTIN             NC   PUBLIC

            LARGE TREE BRANCH DOWN NEAR SMITHWICK.

&&

MWILLIS
Special weather statement, Jul 17, 4:37 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
437 PM EDT FRI JUL 17 2009

NCZ091>094-172115-
JONES-LENOIR-PAMLICO-CRAVEN-
437 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...LENOIR AND
JONES COUNTIES UNTIL 515 PM EDT...

AT 437 PM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES WEST OF NEW
BERN...OR ABOUT 16 MILES NORTH OF HALF MOON...MOVING NORTHEAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTON AT 445 PM
EDT...TUSCARORA...AND...RHEMS AT 505 PM EDT...CLARK...AND...BELLAIR
AT 510 PM EDT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jul 17, 4:44 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 PM EDT FRI JUL 17 2009

NCZ029-044-080-172145-
MARTIN-PITT-BEAUFORT-
444 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN
COUNTIES UNTIL 545 PM EDT...

AT 444 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER
WASHINGTON...MOVING EAST NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WASHINGTON AT 455 PM EDT...RIVER ROAD AT
500 PM EDT...BUNYAN AT 505 PM EDT...SLATESTONE AT 515 PM EDT...WALLA
WATTA AT 520 PM EDT...PINETOWN AT 525 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE OLD FORD...PIKE ROAD...PUNGO AND
TERRA CEIA.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS
OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR
CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR
IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28
Local storm report, Jul 17, 5:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
527 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          2 S PINETOWN            35.58N 76.91W
07/17/2009                   BEAUFORT           NC   LAW ENFORCEMENT

            FIRE FIGHTER SAW MUTIPLE TOUCHDOWNS OFF HIGHWAY 264.

&&

RF
Local storm report, Jul 17, 5:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
543 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 NE JACKSONVILLE       34.80N 77.37W
07/17/2009                   ONSLOW             NC   PUBLIC

            TOP OF PINE TREE BLOWN OFF.

&&

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:13 AM EDTSmall Craft AdvisoryMHX35 hr
Jul 17, 4:03 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt, Washington57 min
Jul 17, 4:45 PM EDTSpecial Marine WarningMHX60 min
Jul 17, 5:03 PM EDTTornado WarningMHXBeaufort42 min
Jul 17, 5:39 PM EDTSpecial Marine WarningMHX66 min
Jul 17, 7:03 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt42 min
Jul 17, 7:04 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt, Washington41 min
Jul 17, 7:50 PM EDTSpecial Marine WarningMHX55 min
Jul 17, 7:53 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Martin, Pitt, Washington52 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.